Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 7, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at May 24, 2012, 6:45 PM EDT for Hillsborough County, Pinellas County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2012, 6:45 PM EDT (22:45 UTC)
- Expired
- May 24, 2012, 7:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties Hillsborough County, FL, Pinellas County, FL
The radar
The Tampa radar (KTBW), 35 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
276
WUUS52 KTBW 242245
SVRTBW
FLC057-103-242330-
/O.NEW.KTBW.SV.W.0007.120524T2245Z-120524T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
645 PM EDT THU MAY 24 2012
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HILLSBOROUGH COUNTY IN WEST CENTRAL FLORIDA...
PINELLAS COUNTY IN WEST CENTRAL FLORIDA...
* UNTIL 730 PM EDT.
* AT 645 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SAINT PETE CLEARWATER AIRPORT...OR 7 MILES SOUTHWEST OF TAMPA
INTERNATIONAL AIRPORT...AND MOVING NORTHWEST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PINELLAS PARK...SEMINOLE...LARGO...CLEARWATER...DUNEDIN...PALM
HARBOR...TARPON SPRINGS...SOUTH PASADENA...KENNETH CITY...
WESTCHASE...TREASURE ISLAND...LAKE FERN...HIGHPOINT...MADEIRA
BEACH...OLDSMAR...SAFETY HARBOR...CLEARWATER BEACH...BELLEAIR...
CALADESI ISLAND AND BELLEAIR BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 2807 8285 2806 8279 2813 8279 2817 8285
2817 8237 2817 8236 2784 8255 2796 8256
2796 8266 2799 8267 2795 8271 2788 8258
2781 8258 2770 8263 2769 8271 2764 8267
2765 8270 2758 8277 2772 8275 2786 8286
TIME...MOT...LOC 2245Z 114DEG 9KT 2794 8263
$$2 follow-up statements
867
WWUS52 KTBW 242301
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
701 PM EDT THU MAY 24 2012
FLC057-103-242330-
/O.CON.KTBW.SV.W.0007.000000T0000Z-120524T2330Z/
HILLSBOROUGH FL-PINELLAS FL-
701 PM EDT THU MAY 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR PINELLAS AND NORTHWESTERN HILLSBOROUGH COUNTIES...
AT 702 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CRESCENT LAKE TO TOWN N COUNTRY...OR ALONG A LINE
EXTENDING FROM DOWNTOWN SAINT PETERSBURG TO TAMPA INTERNATIONAL
AIRPORT...MOVING NORTHWEST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 2807 8285 2806 8279 2813 8279 2817 8285
2811 8248 2784 8255 2796 8256 2796 8266
2799 8267 2795 8271 2788 8258 2781 8258
2770 8263 2769 8271 2764 8267 2765 8270
2758 8277 2772 8275 2786 8286
TIME...MOT...LOC 2302Z 114DEG 9KT 2781 8266 2801 8263
$$865
WWUS52 KTBW 242317
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
717 PM EDT THU MAY 24 2012
FLC057-103-242330-
/O.CON.KTBW.SV.W.0007.000000T0000Z-120524T2330Z/
HILLSBOROUGH FL-PINELLAS FL-
717 PM EDT THU MAY 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR PINELLAS AND NORTHWESTERN HILLSBOROUGH COUNTIES...
AT 717 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SOUTH PASADENA TO SAFETY HARBOR...OR ALONG A LINE
EXTENDING FROM SAINT PETERSBURG TO 8 MILES WEST OF TAMPA
INTERNATIONAL AIRPORT...MOVING NORTHWEST AT 10 MPH.
SEVERE THUNDERSTORMS WILL AFFECT PORTIONS OF...
LEALMAN.
SOUTH PASADENA.
OLDSMAR.
TREASURE ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 2807 8285 2806 8279 2813 8279 2817 8285
2811 8248 2784 8255 2796 8256 2796 8266
2799 8267 2795 8271 2788 8258 2781 8258
2770 8263 2769 8271 2764 8267 2765 8270
2758 8277 2772 8275 2786 8286
TIME...MOT...LOC 2317Z 114DEG 9KT 2779 8272 2801 8267
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:07 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, May 24, 2:07 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 207 PM EDT THU MAY 24 2012 .SHORT TERM (TONIGHT - SATURDAY)...THE GLOBAL MODELS ARE IN SURPRISINGLY GOOD AGREEMENT ON THE EVOLUTION OF LOW PRESSURE OFF THE SOUTHEAST U.S. COAST THROUGH SATURDAY. WEAK LOW PRESSURE NEAR THE FLORIDA KEYS THIS AFTERNOON IS FORECAST TO MOVE INTO THE ATLANTIC OFF THE FLORIDA EAST COAST TONIGHT THEN CONSOLIDATE INTO A BETTER DEFINED CENTER OFF THE GEORGIA OR SOUTH CAROLINA COAST BY FRIDAY NIGHT. THE LOW SHOULD BE FAR ENOUGH EAST OF THE STATE TO KEEP MOST OF THE MOISTURE OUT OF OUR AREA. IN FACT...THIS LOW MAY BRING DRIER AIR INTO THE REGION MUCH LIKE WHAT WE SAW WITH ALBERTO EARLIER THIS WEEK. MODEL GUIDANCE HAS RESPONDED WITH RAIN CHANCES BETWEEN 10 AND 30 PERCENT...SO WILL BASICALLY CONTINUE WITH JUST SLIGHT CHANCES OF AFTERNOON STORMS FRIDAY AND SATURDAY. .LONG TERM (PREVIOUS DISCUSSION SATURDAY NIGHT - THURSDAY)... THE 00Z GFS AND 12Z ECMWF DIFFER THIS MORNING WITH THE HANDLING OF THE UPPER TROUGH AND ATTENDANT INVERTED SURFACE TROUGH FROM THE WESTERN ATLANTIC/BAHAMAS AREAS EXTENDING SOUTHWEST TO CUBA DURING THE LONG TERM PERIOD. THE 12Z ECMWF INITIALLY MOVES THESE FEATURES WEST SOUTHWEST TOWARD THE PENINSULA ON SUNDAY THEN LIFTS IT BACK OUT TO THE NORTHEAST OVER THE ATLANTIC DURING MONDAY THROUGH WEDNESDAY. THE GFS ON THE OTHER HAND TRACKS THESE FEATURES SOUTHWEST ACROSS THE PENINSULA LATE SUNDAY AND INTO THE GULF ON MONDAY WHERE IT MEANDERS ABOUT ACROSS THE NORTHERN GULF REGION THROUGH WEDNESDAY. THE GFS HAS BEEN MORE CONSISTENT WITH THE HANDLING OF THIS SYSTEM DURING THE PAST FEW DAYS...SO WILL STICK WITH IT SOLUTION DURING THIS TIME FRAME. AS THE AFOREMENTIONED FEATURES MOVE WEST ACROSS THE PENINSULA THE FORECAST AREA WILL COME UNDER THE MORE FAVORABLE CONVERGENT/WET SIDE OF THE TROUGH...WHICH WILL BRING INCREASING RAIN CHANCES TO THE FORECAST AREA THROUGH THE PERIOD. MEX POP TRENDS CONTINUE TO INCREASE THIS MORNING...SO HAVE OPTED TO DEPICT 40 PERCENT RAIN CHANCES ACROSS THE BOARD EACH DAY...DECREASING BACK INTO THE 20 TO 30 PERCENT RANGE EACH NIGHT. SIMILAR TO YESTERDAY THERE COULD BE SOME LOCALLY HEAVY AND BENEFICIAL RAINFALL FROM THIS SYSTEM AND RAIN CHANCES MAY NEED TO BE RAISED EVEN HIGHER IN LATER FORECASTS IF BETTER CONTINUITY AMONG THE MODELS DEVELOP IN THE NEXT DAY OR SO. INCREASING CLOUD COVER AND RAIN CHANCES WILL KEEP TEMPERATURES NEAR NORMAL THROUGH THE PERIOD WITH DAYTIME HIGHS IN THE UPPER 80S TO AROUND 90...WITH OVERNIGHT LOWS IN THE 70S. && .AVIATION... MOSTLY VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS. A WILD FIRE IN EASTERN POLK COUNTY WILL CONTINUE TO CREATE INTERMITTENT SMOKE ISSUES AT LAL FOR THE NEXT FEW DAYS. OTHERWISE EXPECT EAST-NORTHEAST WINDS TO BE INTERRUPTED BY A SEA BREEZE THIS AFTERNOON...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE IN THE VICINITY OF AREA TERMINALS THIS AFTERNOON. && .MARINE...GENERALLY BENIGN CONDITIONS EXPECTED THROUGH SATURDAY AS LOW PRESSURE REMAINS TO OUR EAST AND HIGH PRESSURE REMAINS TO OUR NORTH. AFTER SATURDAY...LOW PRESSURE SHOULD BE MOVING WESTWARD ACROSS NORTH FLORIDA BRINGING A MORE PRONOUNCED SOUTHWESTERLY WINDS ACROSS THE WATERS ALONG WITH HIGHER CHANCES FOR THUNDERSTORMS. AT THIS TIME IT LOOKS LIKE WINDS WILL STAY AROUND 15 KNOTS OR LESS AND SEAS 3 FEET OR LESS THROUGH TUESDAY. && .FIRE WEATHER...HUMIDITIES WILL DROP TO NEAR 35 PERCENT EACH AFTERNOON AWAY FROM THE COAST FRIDAY AND SATURDAY BEFORE ADDITIONAL MOISTURE HEADS OUR WAY. RED FLAG CONDITIONS ARE NOT EXPECTED AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... TPA 74 93 74 89 / 20 20 20 20 FMY 73 93 73 91 / 20 20 20 20 GIF 71 93 72 92 / 10 10 10 20 SRQ 72 90 73 89 / 20 20 20 20 BKV 68 93 67 92 / 20 10 10 20 SPG 76 89 76 87 / 20 20 20 20 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...JILLSON LONG TERM...MCMICHAEL AVIATION...FLEMING
Hazardous weather outlook, May 24, 4:08 AM EDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 408 AM EDT THU MAY 24 2012 FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870- 873-876-242015- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 NM- BONITA BEACH TO ENGLEWOOD OUT 20 NM- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM- BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM- 408 AM EDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... CENTRAL AND SOUTHERN COUNTIES CAN EXPECT A SLIGHT CHANCE OF THUNDERSTORMS LATER THIS MORNING...AND INCREASING TO A CHANCE OF STORMS IN THE AFTERNOON. THE NORTHERN COUNTIES WILL HAVE A CHANCE OF THUNDERSTORMS IN THE AFTERNOON. ALL OF THESE STORMS WILL LINGER INTO THE EARLY EVENING AND DRIFT TO THE WEST. THE MAIN THREATS WILL BE HEAVY DOWNPOURS...FREQUENT LIGHTNING STRIKES...STRONG GUSTY WINDS...AND HAIL. ALL RESIDENTS AND VISITORS SHOULD KEEP AN EYE TO THE SKY TODAY. IF THUNDER IS HEARD OR LIGHTNING IS OBSERVED MOVE INDOORS IMMEDIATELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...THUNDERSTORM IMPACT... A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY DURING THE AFTERNOONS AND EVENINGS. THE MAIN THREATS WILL BE HEAVY DOWNPOURS...FREQUENT LIGHTNING STRIKES...AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 09/RKR
In the hours before
Special weather statement, May 24, 5:59 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
559 PM EDT THU MAY 24 2012
FLZ042-048>051-242245-
CITRUS-HERNANDO-PASCO-HILLSBOROUGH-PINELLAS-
559 PM EDT THU MAY 24 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
PINELLAS...NORTHWESTERN HILLSBOROUGH...SOUTHERN CITRUS...WESTERN
HERNANDO AND WESTERN PASCO COUNTIES FOR A LINE OF STRONG
THUNDERSTORMS WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 645 PM
EDT...
AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
HOMOSASSA SPRINGS TO LAKE FERN...OR ALONG A LINE EXTENDING FROM
HOMOSASSA SPRINGS TO 7 MILES EAST OF TARPON SPRINGS...MOVING SOUTH AT
5 MPH WILL AFFECT CRYSTAL RIVER...CRYSTAL RIVER AIRPORT...OZELLO AND
HOMOSASSA SPRINGS.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. IN ADDITION TO THE
STRONG WINDS HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS. TO
BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.
&&
LAT...LON 2822 8286 2819 8283 2822 8278 2845 8268
2859 8267 2869 8268 2871 8273 2875 8270
2878 8272 2878 8274 2892 8271 2888 8236
2797 8255 2801 8284 2808 8285 2809 8282
2806 8279 2813 8279 2818 8282 2816 8285
TIME...MOT...LOC 2158Z 346DEG 4KT 2879 8253 2811 8264Local storm report, May 24, 6:01 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
601 PM EDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 5 E HOLIDAY 28.19N 82.66W
05/24/2012 E0.50 INCH PASCO FL TRAINED SPOTTER
A TRAINED SPOTTER REPORTED HALF-INCH SIZED HAIL IN
TRINITY.
&&
COLSONLocal storm report, May 24, 6:05 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
605 PM EDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 E HOLIDAY 28.19N 82.68W
05/24/2012 E0.70 INCH PASCO FL BROADCAST MEDIA
PUBLIC REPORTED DIME SIZED HAIL IN TRINITY. RELAYED
THROUGH BROADCAST MEDIA.
&&
COLSONThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:59 PM EDT | Special Weather Statement | TBW | Citrus, Hernando, Pasco | 46 min |
| May 24, 6:28 PM EDT | Special Marine Warning | TBW | 62 min | |
| May 24, 6:58 PM EDT | Special Weather Statement | TBW | Charlotte | 47 min |
| May 24, 7:22 PM EDT | Special Marine Warning | TBW | 53 min | |
| May 24, 7:31 PM EDT | Special Weather Statement | TBW | Pinellas | 44 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.